Foundations of Computational Mathematics

, Volume 12, Issue 1, pp 75–122 | Cite as

Algorithms of Intrinsic Complexity for Point Searching in Compact Real Singular Hypersurfaces

  • Bernd Bank
  • Marc Giusti
  • Joos Heintz
  • Lutz Lehmann
  • Luis Miguel Pardo
Article

Abstract

For a real square-free multivariate polynomial F, we treat the general problem of finding real solutions of the equation F=0, provided that the real solution set {F=0} is compact. We allow that the equation F=0 may have singular real solutions. We are going to decide whether this equation has a non-singular real solution and, if this is the case, we exhibit one for each generically smooth connected component of {F=0}. We design a family of elimination algorithms of intrinsic complexity which solves this problem. In the worst case, the complexity of our algorithms does not exceed the already known extrinsic complexity bound of (nd)O(n) for the elimination problem under consideration, where n is the number of indeterminates of F and d its (positive) degree. In the case that the real variety defined by F is smooth, there already exist algorithms of intrinsic complexity that solve our problem. However, these algorithms cannot be used in case when F=0 admits F-singular real solutions.

An elimination algorithm of intrinsic complexity presupposes that the polynomial F is encoded by an essentially division-free arithmetic circuit of size L (i.e., F can be evaluated by means of L additions, subtractions and multiplications, using scalars from a previously fixed real ground field, say ℚ) and that there is given an invariant δ(F) which (roughly speaking) depends only on the geometry of the complex hypersurface defined by F. The complexity of the algorithm (measured in terms of the number of arithmetic operations in ℚ) is then linear in L and polynomial in n,d and δ(F).

In order to find such a geometric invariant δ(F), we consider suitable incidence varieties which in fact are algebraic families of dual polar varieties of the complex hypersurface defined by F. The generic dual polar varieties of these incidence varieties are called bipolar varieties of the equation F=0. The maximal degree of these bipolar varieties then becomes the essential ingredient of our invariant δ(F).

Keywords

Real polynomial equation solving Intrinsic complexity Singularities Polar and bipolar varieties Degree of varieties 

Mathematics Subject Classification (2010)

14P05 14B05 14B07 68W30 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    P. Aubry, F. Rouillier, M. Safey El Din, Real solving for positive dimensional systems, J. Symb. Comput. 34, 543–560 (2002). MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    B. Bank, M. Giusti, J. Heintz, G.M. Mbakop, Polar varieties, real equation solving, and data structures: the hypersurface case, J. Complex. 13, 5–27 (1997). MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    B. Bank, M. Giusti, J. Heintz, G.M. Mbakop, Polar varieties and efficient real elimination, Math. Z. 238, 115–144 (2001). MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    B. Bank, M. Giusti, J. Heintz, L.M. Pardo, Generalized polar varieties and an efficient real elimination procedure, Kybernetika 40, 519–550 (2004). MathSciNetGoogle Scholar
  5. 5.
    B. Bank, M. Giusti, J. Heintz, L.M. Pardo, Generalized polar varieties: geometry and algorithms, J. Complex. 21, 377–412 (2005). MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    B. Bank, M. Giusti, J. Heintz, L.M. Pardo, On the intrinsic complexity of point finding in real singular hypersurfaces, Inf. Process. Lett. 109, 1141–1144 (2009). MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    B. Bank, M. Giusti, J. Heintz, L.M. Pardo, Bipolar varieties and real solving of a singular polynomial equation, Jaen J. Approx. 2(1), 65–77 (2010). MathSciNetGoogle Scholar
  8. 8.
    B. Bank, M. Giusti, J. Heintz, M. Safey El Din, E. Schost, On the geometry of polar varieties, Appl. Algebra Eng. Commun. Comput. 21, 33–83 (2010). MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    S. Basu, R. Pollack, M.-F. Roy, On the combinatorial and algebraic complexity of quantifier elimination, J. ACM 43, 1002–1045 (1996). MathSciNetMATHGoogle Scholar
  10. 10.
    S. Basu, R. Pollack, M.-F. Roy, Algorithms in Real Algebraic Geometry, 2nd edn. (Springer, Berlin, 2006). MATHGoogle Scholar
  11. 11.
    J. Bochnak, M. Coste, M.-F. Roy, Géométrie Algébrique Réelle (Springer, Berlin, 1987). MATHGoogle Scholar
  12. 12.
    J.P. Brasselet, Milnor classes via polar varieties, in Singularities in Algebraic and Analytic Geometry, ed. by C.G. Melles et al., Contemp. Math., vol. 266 (AMS, Providence, 2000), pp. 181–187. CrossRefGoogle Scholar
  13. 13.
    P. Bürgisser, M. Clausen, M.A. Shokrollahi, Algebraic Complexity Theory, with the collaboration of Thomas Lickteig. Grundlehren der Mathematischen Wissenschaften, vol. 315 (Springer, Berlin, 1997). MATHGoogle Scholar
  14. 14.
    J.F. Canny, Some algebraic and geometric computations in PSPACE, in ACM Symposium on Theory of Computing (STOC) (1988), pp. 460–467. Google Scholar
  15. 15.
    D. Castro, M. Giusti, J. Heintz, G. Matera, L.M. Pardo, The hardness of polynomial equation solving, Found. Comput. Math. 3, 347–420 (2003). MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    M. Coste, M.-F. Roy, Thom’s lemma, the coding of real algebraic numbers and the computation of the topology of semi-algebraic sets, J. Symb. Comput. 5, 121–129 (1988). MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    M. Demazure, Catastrophes et Bifurcations (Ellipses, Paris, 1989). MATHGoogle Scholar
  18. 18.
    A. Dubson, Courants sous-analytiques, théorie d’intersection des ensembles analytiques, invariants numériques des singularités et applications. Thèse d’État, Université Paris VII (1982). Google Scholar
  19. 19.
    C. Durvye, Evaluation techniques for zero-dimensional primary decomposition, J. Symb. Comput. 44, 1089–1113 (2009). MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    C. Durvye, G. Lecerf, A concise proof of the Kronecker polynomial system solver from scratch, Expo. Math. 26, 101–139 (2008). MathSciNetMATHGoogle Scholar
  21. 21.
    N. Fitchas, A. Galligo, J. Morgenstern, Algorithmes rapides en séquentiel et en parallèle pour l’élimination des quantificateurs en géométrie élémentaire, Publ. Math. Univ. Paris VII 32, 103–145 (1990). Structures algébriques ordonnées, Volume I, Sélect. Expos. Sémin., Paris, 1984–1987. MathSciNetGoogle Scholar
  22. 22.
    W. Fulton, Intersection Theory (2nd edn.) Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 3. (Springer, Berlin, 1998). Folge 2 CrossRefMATHGoogle Scholar
  23. 23.
    M. Giusti, J. Heintz, Kronecker’s smart, little black boxes, in Foundations of Computational Mathematics, Conference, Oxford, GB, July 18–28, 1999, ed. by R.A. DeVore et al., Lond. Math. Soc. Lect. Note Ser., vol. 284 (Cambridge University Press, Cambridge, 2001), pp. 69–104. Google Scholar
  24. 24.
    M. Giusti, J. Heintz, J.E. Morais, L.M. Pardo, When polynomial equation systems can be “solved” fast? in Applied Algebra, Algebraic Algorithms and Error-Correcting Codes, ed. by G. Cohen, M. Giusti, T. Mora, LNCS, vol. 948 (Springer, Berlin, 1995), pp. 205–231. Google Scholar
  25. 25.
    M. Giusti, J. Heintz, K. Hägele, J.E. Morais, J.L. Montaña, L.M. Pardo, Lower bounds for Diophantine approximations, J. Pure Appl. Algebra 117–118, 277–317 (1997). CrossRefGoogle Scholar
  26. 26.
    M. Giusti, J. Heintz, J.E. Morais, L.M. Pardo, Le rôle des structures de données dans les problèmes d’élimination, C.R. Acad. Sci. Paris Sér. I Math. 325, 1223–1228 (1997). MathSciNetMATHGoogle Scholar
  27. 27.
    M. Giusti, J. Heintz, J.E. Morais, J. Morgenstern, L.M. Pardo, Straight-line programs in geometric elimination theory, J. Pure Appl. Algebra 124, 101–146 (1998). MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    M. Giusti, G. Lecerf, B. Salvy, A Gröbner free alternative for polynomial system solving, J. Complex. 17, 154–211 (2001). MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    D. Grigor’ev, N. Vorobjov, Solving systems of polynomial inequalities in subexponential time, J. Symb. Comput. 5, 37–64 (1988). MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    K. Hägele, J.L. Montaña, Polynomial random test for the equivalence of integers given by arithmetic circuits. Depto. de Matematicas, Estadistica y Computacion, Universidad de Cantabria, 4 (1997). Google Scholar
  31. 31.
    J. Heintz, Definability and fast quantifier elimination in algebraically closed fields, Theor. Comput. Sci. 24, 239–277 (1983). MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    J. Heintz, M.-F. Roy, P. Solernó, On the complexity of semialgebraic sets, in IFIP Information Processing, vol. 89, ed. by G.X. Ritter (Amsterdam, Elsevier, 1989), pp. 293–298. Google Scholar
  33. 33.
    J. Heintz, M.-F. Roy, P. Solernó, Complexité du principe de Tarski–Seidenberg, C.R. Acad. Sci., Paris, Sér. I Math 309, 825–830 (1989). MATHGoogle Scholar
  34. 34.
    J. Heintz, M.-F. Roy, P. Solernó, Sur la complexité du principe de Tarski–Seidenberg, Bull. Soc. Math. Fr. 18, 101–126 (1990). Google Scholar
  35. 35.
    J. Heintz, T. Krick, S. Puddu, J. Sabia, A. Waissbein, Deformation techniques for efficient polynomial equation solving, J. Complex. 16, 70–109 (2000). MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    J. Heintz, G. Matera, A. Waissbein, On the time-space complexity of geometric elimination procedures, Appl. Algebra Eng. Commun. Comput. 11, 239–296 (2001). MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    J.P.G. Henry, M. Merle, Limites d’espaces tangents et transversalité de variétés polaires, in Algebraic Geometry, Proc. Int. Conf., La Rabida/Spain 1981. Lect. Notes Math., vol. 961 (1982), pp. 189–199. Google Scholar
  38. 38.
    T. Krick, Straight-line programs in polynomial equation solving, in Foundations of Computational Mathematics: Minneapolis 2002 (FoCM 2002), ed. by F. Cucker et al., London Mathematical Society Lecture Note Ser., vol. 312 (Cambridge University Press, Cambridge, 2004), pp. 96–136. CrossRefGoogle Scholar
  39. 39.
    D.T. Lê, B. Teissier, Variétés polaires locales et classes de Chern des variétés singulières, Ann. Math. (2) 114, 457–491 (1981). CrossRefMATHGoogle Scholar
  40. 40.
    G. Lecerf, Quadratic Newton iteration for systems with multiplicity, Found. Comput. Math. 2, 247–293 (2002). MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    G. Lecerf, Computing the equidimensional decomposition of an algebraic closed set by means of lifting fibers, J. Complex. 19, 564–596 (2003). MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    G. Lecerf, Kronecker software package. http://www.math.uvsq.fr/~lecerf/software/index.html.
  43. 43.
    L. Lehmann, Wavelet-Konstruktion als Anwendung der algorithmischen reellen algebraischen Geometrie. Dissertation, Humboldt-Universität zu Berlin, Mathematisch-Naturwissenschaftliche Fakultät II (2007). http://edoc.hu-berlin.de/docviews/abstract.php?lang=ger&id=27952.
  44. 44.
    L. Lehmann, A. Waissbein, Wavelets and semi-algebraic sets, in WAIT 2001, Anales JAIIO, vol. 30, ed. by M. Frias, J. Heintz (2001), pp. 139–155. Google Scholar
  45. 45.
    H.C. Mork, R. Piene, Polars of real singular plane curves, in Algorithms in Algebraic Geometry, based on the workshop, Minneapolis, MN, USA, September 18–22, 2006, ed. by A. Dickenstein et al., The IMA Volumes in Mathematics and Its Applications, vol. 146 (Springer, New York, 2008), pp. 99–115. CrossRefGoogle Scholar
  46. 46.
    R. Piene, Polar classes of singular varieties, Ann. Sci. Éc. Norm. Supér. (4) 11, 247–276 (1978). MathSciNetMATHGoogle Scholar
  47. 47.
    J. Renegar, A faster PSPACE algorithm for the existential theory of the reals, in Proc. 29th Annual IEEE Symposium on the Foundation of Computer Science (1988), pp. 291–295. Google Scholar
  48. 48.
    J. Renegar, On the computational complexity and geometry of the first order theory of the reals, J. Symb. Comput. 13, 255–352 (1992). MathSciNetCrossRefMATHGoogle Scholar
  49. 49.
    M. Safey El Din, Finding sampling points on real hypersurfaces is easier in singular situations. Preprint Université Paris VII (2005). Google Scholar
  50. 50.
    M. Safey El Din, E. Schost, Polar varieties and computation of one point in each connected component of a smooth real algebraic set, in Proc. ISSAC 2003, ed. by J.R. Sendra (ACM, New York, 2003), pp. 224–231. CrossRefGoogle Scholar
  51. 51.
    M. Safey El Din, E. Schost, Properness defects and projections and computation of at least one point in each connected component of a real algebraic set, J. Discrete Comput. Geom. 32, 417–430 (2004). MathSciNetMATHGoogle Scholar
  52. 52.
    E. Schost, Computing parametric geometric resolutions, Appl. Algebra Eng. Commun. Comput. 13, 349–393 (2003). MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    F. Severi, Sulle intersezioni delle varieta algebriche e sopra i loro caratteri e singolarità proiettive, Torino Mem. (2) 52, 61–118 (1903). Google Scholar
  54. 54.
    F. Severi, La serie canonica e la teoria delle serie principali di gruppi di punti sopra una superficie algebrica, Comment. Math. Helv. 4, 268–326 (1932). MathSciNetCrossRefMATHGoogle Scholar
  55. 55.
    I.R. Shafarevich, Basic Algebraic Geometry. 1: Varieties in Projective Space (Springer, Berlin, 1994). CrossRefMATHGoogle Scholar
  56. 56.
    P. Solernó, Effective Lojasiewicz inequalities in semialgebraic geometry, Appl. Algebra Eng. Commun. Comput. 2, 1–14 (1991). CrossRefMATHGoogle Scholar
  57. 57.
    M. Spivak, Calculus on Manifolds. A Modern Approach to Classical Theorems of Advanced Calculus, (Benjamins, Amsterdam, 1965). MATHGoogle Scholar
  58. 58.
    B. Teissier, Variétés polaires II., Multiplicités polaires, sections planes, et conditions de Whitney, in Algebraic Geometry, Proc. Int. Conf., La Rabida/Spain 1981. Lect. Notes Math., vol. 961 (1982), pp. 314–491. CrossRefGoogle Scholar
  59. 59.
    B. Teissier, Quelques points de l’histoire des variétés polaires, de Poncelet à nos jours, Sémin. Anal., Univ. Blaise Pascal 1987–1988, 4 (1988), 12 pp. Google Scholar
  60. 60.
    J.A. Todd, The geometrical invariants of algebraic loci, Proc. Lond. Math. Soc. 43, 127–138 (1937). CrossRefGoogle Scholar
  61. 61.
    J.A. Todd, The arithmetical invariants of algebraic loci, Proc. Lond. Math. Soc. 43, 190–225 (1937). CrossRefGoogle Scholar
  62. 62.
    W. Vogel, Lectures on Results on Bézout’s Theorem. Lectures on Mathematics and Physics, vol. 74. Notes by D.P. Patil, published for Tata Institute of Fundamental Research (Springer, Berlin, 1984). MATHGoogle Scholar
  63. 63.
    J. von zur Gathen, Parallel arithmetic computations: a survey. Mathematical foundations of computer science, in Proc. 12th Symp., Bratislava/Czech, 1986. Lect. Notes Comput. Sci., vol. 233 (1986), pp. 93–112. Google Scholar
  64. 64.
    J. von zur Gathen, Parallel linear algebra, in Synthesis of Parallel Algorithms, ed. by J.H. Reif (Morgan Kaufmann, San Mateo, 1993), pp. 573–617. Google Scholar

Copyright information

© SFoCM 2011

Authors and Affiliations

  • Bernd Bank
    • 1
  • Marc Giusti
    • 2
  • Joos Heintz
    • 3
    • 4
  • Lutz Lehmann
    • 1
  • Luis Miguel Pardo
    • 4
  1. 1.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany
  2. 2.CNRS, Lab. LIXÉcole PolytechniquePalaiseau CEDEXFrance
  3. 3.Departamento de ComputaciónUniversidad de Buenos Aires and CONICETBuenos AiresArgentina
  4. 4.Departamento de Matemáticas, Estadística y Computación, Facultad de CienciasUniversidad de CantabriaSantanderSpain

Personalised recommendations